Oklahoma, 2005

Flooding in Oklahoma, January 4 to 6, 2005

January 4 to 6, 2005 · NWS OUN · 2 events in 2 counties and zones

2 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jan 4, 9:50 PM CST, 25 minutes earlier.

Area forecast discussion, Jan 4, 9:50 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
950 PM CST TUE JAN  4 2005

.DISCUSSION...
LATEST SFC/RADAR TRENDS AND MODEL DATA INDICATE MAJOR ICE STORM
UNFOLDING ACROSS NW OK AND LIKELY TO SPREAD INTO NCENTRAL OK LATER
TONIGHT. HEAVIER PRECIP /INCLUDING T-STORMS/ CONTINUIONG TO DEVELOP
OVER W/NW TX AND MOVE NE ACROSS WARNING AREA OVERNIGHT. HAVE
EXPANDED THE ICE STORM WARNING AND ZR ADVISORY FARTHER S...AND PLAN
TO HIT THE ICE STORM HARDER AS LATEST QPFS SUGGEST ADDITIONAL 1-2
INCH QPF ACROSS WARNING AREA WHERE WIDESPREAD TREE/POWER LINE DAMAGE
ALREADY EXISTS. PRECIP LIKELY TO CHANGE OVER TO MORE PL/SN IN NW
LATER ON AS ARCTIC AIR DEEPENS. THIS COULD HOLD DOWN ICE
ACCUMULATIONS BUT WILL ONLY MAKE TRAVEL WORSE. WARNING IS STRETCHED
TO INCLUDE WASHITA-KINGFISHER-NOBLE-LOGAN-PAYNE COUNTIES WHILE ZR
ADVISORY ADDS ONE MORE ROW OF OK COUNTIES TO THE S/SE... MAINLY FOR
WED MORNING AS SFC FREEZING LINE EXPECTED TO REACH I-44 REGION
AROUND 09-12Z. HAVE ADJUSTED TEMP GRIDS PER 3-H ETA/RUC
GRIDS...ABOUT ONLY WAY TO MAINTAIN SHARP THERMAL GRADIENT CURRENTLY
ALONG FRONT SE OK AND FALLING TEMPS TONIGHT/WED AS ARCTIC AIR MOVES
S.

FLOOD WATCH CANCELLED FOR S ZONES AS PRECIP NO LONGER EXPECTED TO BE
ENOUGH TO AGGRAVATE SATURATED CONDITIONS THERE.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  28  30  12  32 / 100  80  10  10
HOBART OK         25  28  17  34 / 100  50  10  10
WICHITA FALLS TX  33  35  22  36 /  70  50  10  10
GAGE OK           15  18  10  30 / 100  50  10  10
PONCA CITY OK     26  27   7  28 / 100  80  10  10
DURANT OK         47  52  20  36 /  60  80  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...ICE STORM WARNING THROUGH NOON WED OKZ004>022.
FREEZING RAIN ADVISORY LATE TONIGHT THROUGH NOON WED
OKZ023>030-034>38.
TX...NONE.

&&

24
Hazardous weather outlook, Jan 4, 12:00 PM CST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CST TUE JAN 4 2005

OKZ004>048-050>052-TXZ083>090-051300-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL CONTINUE WESTERN AND NORTHERN OKLAHOMA THIS
AFTERNOON...AND ADDITIONAL THUNDERSTORM ACTIVITY WILL AFFECT MUCH OF
OKLAHOMA AND WESTERN NORTH TEXAS TONIGHT. DUE TO LIMITED
INSTABILITY...THE THREAT OF ORGANIZED SEVERE ACTIVITY IS LOW.

DISCUSSION...
THUNDERSTORMS WILL CONTINUE OVER NORTHERN OKLAHOMA THROUGH MID
AFTERNOON AS A PIECE OF A LARGE UPPER LEVEL STORM SYSTEM TRAVERSES
THE REGION. HOWEVER...AN EVEN MORE SIGNIFICANT PIECE OF THE LARGE
SCALE UPPER LEVEL STORM WILL MOVE ACROSS THE SOUTHERN PLAINS LATE
TONIGHT...ALONG WITH A STRONG COLD FRONT. THUNDERSTORMS ARE EXPECTED
ACROSS OKLAHOMA AND ADJACENT PARTS OF NORTH TEXAS AS THESE FEATURES
MOVE THROUGH...WITH THE MAIN CONCERN BEING MODERATE TO HEAVY
FREEZING RAIN NORTH OF THE COLD FRONT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST WEDNESDAY JAN 5.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
A SIGNIFICANT ICE STORM WILL AFFECT PARTS OF WESTERN AND NORTHERN
OKLAHOMA THROUGH TONIGHT. A PROLONGED PERIOD OF FREEZING RAIN WILL
BRING POTENTIALLY DAMAGING ACCUMULATIONS OF ICE...AND THIS WILL
DAMAGE TREES AND POWER LINES...CAUSE EXTENDED POWER OUTAGES...AND
MAKE TRAVEL EXTREMELY DIFFICULT. A FLASH FLOOD WATCH COVERS THE
SOUTHEAST HALF OF OKLAHOMA THROUGH TONIGHT...WHERE MANY LOCATIONS
HAVE ALREADY SEEN 2 TO 4 INCHES OF RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED.

OTHER HAZARDOUS WEATHER...
FREEZING RAIN...POSSIBLY MIXED WITH SLEET AND SNOW...IS EXPECTED
WEDNESDAY MORNING ACROSS MAINLY THE NORTHWEST HALF OF OKLAHOMA...
WITH THE WORST CONDITIONS OVER NORTH CENTRAL OKLAHOMA. THERE IS ALSO
A SLIGHT CHANCE FOR FREEZING RAIN OVER SOUTHEAST OKLAHOMA THURSDAY
NIGHT AND FRIDAY MORNING.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY.

11

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Grant

When
January 4, 10:15 PM CST to January 6, 10:00 PM CST
Where
Grant forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
36.767, -100.433

Heavy rainfall totals of 2.5 to 5 inches on January 4-5 over north central Oklahoma produced river flooding in Grant and Kay counties on January 5-6. Minor flooding occurred along the Chikaskia River in Kay County during the period. At the data point site near Braman, the Chikaskia River crested at 6.4 feet, 1.4 feet above flood stage, at 9:00 am CST on January 6, and remained above flood stage from 10:15 pm CST on January 4 to 8:00 pm CST on January 5. Downstream at the river gage site near Blackwell, the Chikaskia River crested at approximately 30.0 feet, 1 foot above flood stage, at about 12:00 am CST on January 6. The river remained in flood from 12:45 pm CST on January 5 to about 6:00 am CST on January 6. Some of the data for the Blackwell site are approximated due to a gage malfunction during the flood crest.One of the tributaries to the Salt Fork River also flooded in Grant County during the period. Grant County emergency management officials reported that Pond Creek had overflowed its banks near Jefferson, OK at about 11:00 pm CST on January 5 and had closed U.S. Highway 81 just south of Jefferson. Lowland flooding was also reported in Jefferson near the creek on January 6, and Pond Creek remained in flood until about 10:00 pm CST on January 6. These high flows produced a crest within a half foot of flood stage on the Salt Fork River at the USGS gage site at Tonkawa during the evening of January 6.

Flood, Kay

When
January 4, 10:15 PM CST to January 6, 10:00 PM CST
Where
Kay forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2005Every state in 2005This day in weather historyWarnings in Oklahoma, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5434028, 5434029.